Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Boise, ID

June 21, 2008Ada County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jun 21, 2008, 6:32 PM MDT for Ada County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2008, 6:32 PM MDT (00:32 UTC)
Expired
Jun 21, 2008, 7:15 PM MDT
In force
43 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Ada County, ID

The radar

The Boise radar (KCBX), 4 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 461 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3907 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:11 PM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 21, 2:11 PM MDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
211 PM MDT SAT JUN 21 2008

.SHORT TERM...THUNDERSTORMS DEVELOPING IN HARNEY AND WRN BAKER
COUNTIES AT 20Z.  SO FAR MAX WINDS NEAR 40 KTS BASED ON REPORTS IN
HARNEY COUNTY AT WAGONTIRE AND NEAR NEW PRINCETON.  THUNDERSTORMS IN
THE ELKHORNS IN BAKER COUNTY HAVE MORE LIGHTNING.  ALL CELLS MOVING
NNEWD ABOUT 20 KTS.  SPC HESITATES TO CONSIDER A SEVERE THUNDERSTORM
WATCH AS CLOUD CANOPY IS LIMITING HEATING.  HOWEVER...SPC DID
UPGRADE CONVECTIVE POTENTIAL FOR BAKER COUNTY LATE TODAY. AT 19Z BNO
WAS ONLY 78F...WHILE REO WAS 90F.  THE GREATER HEATING TOWARD REO
AND E AND NE OF REO ARE OF GREATER CONCERN FOR POSSIBLE SEVERE
THUNDERSTORMS LATER TODAY DUE TO WIND GUSTS...AS PACIFIC COLD FRONT
AND THEN UPPER TROUGH MOVE IN.  AFTERNOON FORECAST PACKAGE WILL
REMAIN CLOSE TO MAV TEMPS AND POPS THROUGH MONDAY...POPS ABOVE 30
PERCENT THIS EVENING STAYING WEST OF MYL-BOI-REO...WITH MAX POPS
NEAR 60 PERCENT IN BAKER COUNTY.  LATER TONIGHT PCPN WILL ENTER WRN
IDAHO...POPS ABOVE 30 PERCENT WILL MOVE TO NORTH OF A STANLEY-BOISE-
BURNS LINE.  CLEARING SUNDAY FROM THE W AND SW EXCEPT IN ERN VALLEY
COUNTY.  SUNDAY WILL BE ABOUT 10F COOLER THAN TODAY AS THE UPPER
TROUGH MOVES THROUGH.  2-3F WARMER MOST AREAS MONDAY AS THE TROUGH
EXITS EAST.

.AVIATION...VFR CONDITIONS BUT SCATTERED THUNDERSTORMS WILL OCCUR
ACROSS BAKER COUNTY OREGON LATE THIS AFTERNOON AND INTO THE WEST
CENTRAL MOUNTAINS THIS EVENING. GUSTY OUTFLOW WINDS WILL BE THE MAIN
THREAT IN VICINITY OF THE CONVECTION. NW WINDS WILL MOVE ACROSS THE
FORECAST AREA TONIGHT AS A COLD FRONT SWEEPS ACROSS IN COMBINATION
WITH OUTFLOW WINDS. VFR...MOSTLY CLEAR CONDITIONS EXPECTED SUNDAY.

&&

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...A WEAK SHORT WAVE PASSES
WELL TO THE NORTH OF THIS AREA TUESDAY TO HOLD HEIGHTS STEADY THEN
HEIGHTS GRADUALLY RISE THROUGH SATURDAY. THOSE RISES ARE IN PART DUE
TO AMPLIFICATION THAT TAKES PLACE AS THE NEXT TROF CLOSES-OFF OFF
THE NORTHERN CALIFORNIA COAST. THE SOUTHERLY FLOW AHEAD OF THAT
CLOSE LOW WILL BRING HOT...DRY AIR ACROSS THE AREA FRI AND SAT. IF
THE LOW CLOSES OFF CLOSER TO IDAHO THEN ISOLATED THUNDERSTORMS ARE
POSSIBLE BUT THAT SEEMS UNLIKELY AT THIS POINT.

&&

.DISCUSSION...CONVECTIVE POTENTIAL EXISTS FOR LATE TODAY IN OREGON
ZONES AND THIS EVENING IN WRN AND NRN IDAHO ZONES AS SURFACE COLD
FRONT AND SUPPORTING UPPER TROUGH COME IN FROM THE PACIFIC. ALREADY
THIS MORNING CONSIDERABLE LIGHTNING HAS OCCURRED IN NRN CALIF AND
SWRN OREGON AND THE UPPER FLOW WILL STEER THIS ACTIVITY INTO HARNEY
AND EVENTUALLY BAKER COUNTY.  UPPER SHEAR WILL BE MUCH GREATER IN
THOSE AREAS THAN ELSEWHERE IN OUR CWA DUE TO PROXIMITY OF STRONG
SSWLY JET STREAM.  12Z BOI RAOB SHOWED TYPICAL INVERTED-V T/TD WHICH
IS FAVORABLE FOR THUNDERSTORM DOWNDRAFT AND OUTFLOW WINDS BUT
RELATIVELY LITTLE RAIN.  STILL...MID-RANGE POPS...IN THE 40-60
PERCENT RANGE...LOOK GOOD FOR ERN OREGON LATE TODAY AND THIS EVENING
...THEN INTO THE WEST CENTRAL IDAHO MOUNTAINS LATER THIS EVEVNING.
WE EXPECT THE FIRST THUNDERSTORMS OF THE DAY TO APPEAR IN HARNEY
COUNTY BY 18Z...THEN BAKER AND NRN MALHEUR COUNTIES BY 22Z...THEN
WRN IDAHO BEGINNING 00Z.  ANOTHER HOT DAY IN IDAHO ZONES...COOLING
LATE TODAY IN OREGON ZONES.  FROPA 00Z-02Z IN ERN OREGON...02Z-06Z
IN WRN IDAHO.  SCENTRAL IDAHO SHOULD ESCAPE MOST OF THE CONVECTIVE
WX AS IT PROGRESSES NEWD FROM OREGON.  EARLY MORNING FORECAST GOT
A GOOD HEADSTART ON ALL THIS...SEE PREVIOUS SHORT TERM FOR MORE
DETAILS.  WE WILL BE MONITORING DEVELOPMENT THROUGHOUT THE DAY.
NO UPDATES NEEDED AT THIS TIME.

&&

.AVIATION...VFR CONDITIONS TODAY...THOUGH INSTABILITY AHEAD OF A
COLD FRONT WILL SUPPORT SHOWERS AND THUNDERSTORMS IN SE OREGON TODAY
AND OVER THE MOUNTAINS OF SW ID BY LATE AFTERNOON. CLOUD BASES OF
13-15K FEET MSL WITH ISOLATED TOPS ON DEEPER CONVECTION OF 30-35K
FEET MSL. GUSTY OUTFLOW WINDS WILL BE MAIN THREAT IN VICINITY OF
CONVECTION. COLD FRONT MOVES THROUGH OVERNIGHT WITH ACCOMPANYING
WIND SHIFT AND MORE CONVECTIVE ACTIVITY...ESPECIALLY IN EAST-CENTRAL
OREGON AND THE WEST CENTRAL AND BOISE MOUNTAINS.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH SUNDAY...ISOLATED NOCTURNAL THUNDERSTORMS
IN THE MFR AREA ARE ALREADY SENDING DEBRIS CLOUDS THROUGH CENTRAL
OREGON. THIS AREA OF INSTABILITY WILL MOVE INTO SE OREGON BEFORE
NOON SO HAVE ADDED ISOLATED STORMS EARLY TODAY THERE. HIGHS WILL BE
DOWN AROUND 2F IN OREGON AND UP 2-4 IN S CENTRAL IDAHO...NEARLY THE
SAME AS YESTERDAY ALONG THE ORE-IDA BORDER. THUNDERSTORMS ACROSS
BAKER COUNTY AND THE WEST CENTRAL MOUNTAINS THIS AFTERNOON WILL BE
SUPPORTED NOT ONLY BY LIFT WITH FALLING UPPER HEIGHTS AND AN
APPROACHING COLD FRONT BUT ALSO 20-40 KTS OF LOW LAYER SHEAR AND
200-400 JOULES OF CAPE. PW VALUES INCREASE TO THREE-QUARTERS TO
NEARLY ONE INCH OF MOISTURE IN SOME FORECAST SOUNDINGS IN SPITE OF
AN INVERTED-VEE SOUNDING. DOWNDRAFT CAPE EXPECTED TO EXCEED 1000
JOULES. TROPOPAUSE HEIGHT PEAKS AROUND 39K FT THIS AFTERNOON. SOME
LATE DAY THUNDERSTORMS IN THIS NORTHERN REGION COULD THEREFORE
PRODUCE GUSTS ABOVE 45 MPH WITH STRONGER CELLS SUPPORTING WIND GUSTS
NEAR SEVERE LIMITS. STORMS ARE EXPECTED TO MOISTEN UP AFTER THE
FROPA TONIGHT SO HAVE RAISED POPS ESPECIALLY IN THE NORTHERN
MOUNTAINS. GUSTY WINDS THIS AFTERNOON AND EARLY EVENING WILL
DECOUPLE AFTER MIDNIGHT MANY AREAS /THE EXCEPTION BEING THE MAGIC
VALLEY/ FOR A MUCH LESS MILD NIGHT. POST COLD FRONTAL SUNDAY WILL
HAVE AROUND 10F COOLING IN IDAHO AND 5F IN OREGON.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...FRIDAY...FLOW PATTERN OVER
THE PAC NW BECOMES ZONAL AS UPPER LOW IN GULF OF ALASKA RETREATS
NORTH AND HIGH PRESSURE OVER THE DESERT SW FLATTENS. STORM TRACK
REMAINS NORTH OF THE FORECAST AREA THROUGH MID-WEEK WITH DRY
CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES. MODELS SHOWING
WEAK SHORTWAVE PUSHING INTO PAC NW LATE WED/THUR. LITTLE MOISTURE
WITH THIS SYSTEM AND MODELS TRENDING TOWARD SPLITTING THE ENERGY AS
IT MOVES INLAND. RESULT IS SLIGHT CHANCE PRECIP FOR THE MOUNTAINS
WITH VALLEYS REMAINING DRY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JJ
AVIATION.....JJ
Hazardous weather outlook, Jun 21, 3:54 AM MDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
354 AM MDT SAT JUN 21 2008

IDZ011-ORZ062-221000-
WEST CENTRAL MOUNTAINS-BAKER COUNTY-
354 AM MDT SAT JUN 21 2008 /254 AM PDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT TODAY WILL BRING A THREAT OF
THUNDERSTORMS WITH GUSTY WINDS. ISOLATED WIND GUSTS ABOVE 50 MPH
ARE POSSIBLE WITH STRONGER THUNDERSTORMS THIS AFTERNOON OVER
BAKER COUNTY AND THIS EVENING OVER THE WEST CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ012>015-029-ORZ061-063-064-221000-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
354 AM MDT SAT JUN 21 2008 /254 AM PDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT THIS AFTERNOON WILL BRING A THREAT OF
THUNDERSTORMS WITH GUSTY WINDS. ISOLATED WIND GUSTS AROUND 40 MPH
ARE POSSIBLE WITH STRONGER THUNDERSTORMS THIS AFTERNOON OVER
HARNEY AND MALHEUR COUNTIES AS WELL AS THE TREASURE VALLEY
... BOISE MOUNTAINS... AND SOUTHWEST HIGHLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ016-028-030-221000-
WESTERN MAGIC VALLEY-CAMAS PRAIRIE-SOUTHERN TWIN FALLS COUNTY-
354 AM MDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TODAY AND TONIGHT

A MAINLY DRY COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL IDAHO
SATURDAY NIGHT. SUFFICIENT MOISTURE... INSTABILITY AND LIFT FOR
THUNDERSTORMS WILL LIKELY REMAIN WEST AND NORTH OF TWIN FALLS.
WIND GUSTS AROUND 30 MPH ARE EXPECTED WITH AND FOLLOWING THE FRONT
SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:01 PM MDTSevere Thunderstorm WarningBOIElmore44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.